MAUDE Adverse Event Report: BIOMET MICROFIXATION STERNALOCK BLU SYSTEM SCREW CANCELLOUS CROSS-DRIVE LOCKING; PLATE, FIXATION, BONE

BIOMET MICROFIXATION STERNALOCK BLU SYSTEM SCREW CANCELLOUS CROSS-DRIVE LOCKING; PLATE, FIXATION, BONE
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint: (b)(4).Product has been received by zimmer biomet and the investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Concomitant medical product ¿ sternalock blue system sternalock 6 hole hex plate cat# sp-2890, lot# unk; sternalock blu system plate 8 hole x, cat# 73-2623, lot# unk; sternalock blu system screw cancellous cross-drive locking, cat#73-2416, lot# unk; sternalock blu system plate 12 hole jl-plate cat# sp-3215, lot# unk; sternalock blu system screw cancellous cross-drive locking, cat# 73-2414, lot# unk; sternalock blu system screw cancellous cross-drive locking, cat# 73-2418, lot# unk.Multiple mdr reports were filed for this event, please see associated reports: 0001032347-2019-00359, 0001032347-2019-00360, 0001032347-2019-00361, 0001032347-2019-00363, and 0001032347-2019-00364.
 
Event or Problem Description
It was reported that during a revision performed due to the patient's condition, a screw fractured during removal.No additional patient consequences were reported.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The complaint is confirmed.The complaint was opened because mike klein reports revision of sternalock blue due to fractured screws.The unknown scrw cancelous lockng (part# unk, lot# unk) was returned for investigation without the other implants that were removed in the revision surgery.Visual evaluation showed the screw was clearly fractured.Because only one screw was returned and it was fractured, so the length and therefore the part number could not be determined.The fractured screw was sent out for analysis to determine the root cause of the fracture.The analysis showed that the screw appeared to have fractured in bending.There were two possible crack initiation sites identified, two crack arrest lines, and a fracture hinge area.The arrest lines indicate that the fracture may have occurred due to material fatigue.Scans were also provided of the implants prior to being explanted in the revision surgery.These scans showed that the screws were not sized properly and were backing out of the bone.Wire was also observed underneath one of the plates.The sternotomy appeared to be off the midline of the sternum as the plates were off center and the screws were inserted into the edge of the bone.Some of the screws also appeared to be inserted into the sternum on an angle.The dhr's for these products could not be reviewed due to the lot numbers being unknown.There are no indications of manufacturing defects.The complaints and sales histories were not reviewed due to the product's item number being unknown.The most likely underlying cause of the complaint could not be determined conclusively.It is possible that these factors identified in the review of the scans contributed to the fracturing of the screw.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.There are three part numbers for screws associated with this event, and the part number of the fractured screw cannot be determined.Therefore the evaluation method code for will be listed as testing of actual suspected device and the evaluation result code will be listed as 3252 fracture problem for all screw part numbers in this file even though only one screw fractured.

Brand Name
STERNALOCK BLU SYSTEM SCREW CANCELLOUS CROSS-DRIVE LOCKING
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key8805773
Report Number0001032347-2019-00362
Device Sequence Number457158
Product Code HRS
UDI-Device Identifier00841036141165
UDI-Public00841036141165
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K110574
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number73-2416
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer09/13/2019
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date09/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age62 YR